Virginia, 2007

Damaging Winds in Virginia, June 8, 2007

June 8, 2007 · NWS MRX · 2 events in 2 counties and zones

A cold front swept across southwest Virginia producing scattered severe thunderstorms ahead of it. All of the damage reports were straight line wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front swept across southwest Virginia producing scattered severe thunderstorms ahead of it. All of the damage reports were straight line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 8, 1:35 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 8, 1:35 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT FRI JUN 8 2007

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NEAR INDIANAPOLIS
SOUTHWEST TO NEAR LITTLE ROCK...WITH A VERY UNSTABLE AIR MASS
DEVELOPING OVER THE PLATEAU BETWEEN THE FIRST AND SECOND LINES OF
CONVECTION. THE INITIAL LINE OF CONVECTION OVER THE GREAT TN VALLEY
HAS REMAINED BELOW SEVERE CRITERIA SO FAR...BUT THINK THAT THE
SECOND LINE OF CONVECTION (CURRENTLY OVER MIDDLE TN) WILL LIKELY
PRODUCE SOME SEVERE WEATHER ACROSS THE FORECAST AREA LATER THIS
AFTERNOON AND EVENING. THE COLD FRONT SHOULD BECOME QUASI-STATIONARY
TONIGHT AS THE UPPER-LEVEL FLOW BECOMES ZONAL. IN FACT...THIS FRONT
SHOULD BISECT THE FORECAST AREA ON SATURDAY...WITH ISOLATED
CONVECTION AGAIN POSSIBLE ON SATURDAY ACROSS SOUTHEAST TN AND
SOUTHWEST NC. THE FRONT SHOULD EVENTUALLY PUSH SOUTH OF THE FORECAST
AREA BY SUNDAY MORNING...WITH DRY WEATHER RETURNING ON SUNDAY. AS
FOR TEMPS...WILL TREND TOWARD A PERSISTENCE FORECAST TONIGHT AND
SATURDAY...WITH LOWER TEMPS EXPECTED BY SATURDAY NIGHT AS SLIGHTLY
DRIER AIR MOVES INTO THE FORECAST AREA.

.LONG TERM (MONDAY THROUGH FRIDAY)...THE MAIN WEATHER FEATURE WILL
CONTINUE TO BE A RIDGE OF HIGH PRESSURE. THIS WILL KEEP MOST AREAS
DRY AND WARM...THOUGH MAY SEE SOME ELEVATED CONVECTION LATE
AFTERNOON BOTH DAYS. COLD FRONT WILL APPROACH THE REGION DURING THE
REMAINDER OF THE TIME FRAME. SYSTEM APPEARS TO BE A BIT UNORGANIZED
AS IT MOVES INTO THE AREA...BUT SHOULD BRING IN ENOUGH MOISTURE AND
LIFT FOR SCATTERED SHOWERS/THUNDERSTORMS. STAYED CLOSE TO GUIDANCE
NUMBERS FOR TEMPS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN    71  91  63  90  62 /  60  20   0   0   0
KNOXVILLE AIRPORT, TN      70  90  62  88  61 /  60  20   0   0   0
OAK RIDGE, TN              69  90  62  88  61 /  60  10   0   0   0
TRI CITIES AIRPORT, TN     66  88  58  86  57 /  60  10   0   0   0
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Jun 8, 2:16 AM EST, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 AM EDT FRI JUN 8 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
316 AM EDT FRI JUN 8 2007 /216 AM CDT FRI JUN 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING.

WARM MOIST AIR WILL BE TRANSPORTED UP THE TENNESSEE VALLEY TODAY
AHEAD OF A COLD FRONT. PLENTY OF SUN WILL PROVIDE SURFACE HEATING.
THESE INGREDIENTS WILL RESULT IN AN UNSTABLE ATMOSPHERE THIS
AFTERNOON. THE STORMS ARE EXPECTED TO DEVELOP IN THE EARLY
AFTERNOON...MAINLY IN THE CUMBERLAND PLATEAU AREA...THEN MOVE EAST
ACROSS THE VALLEY. THE MAIN THREAT WITH THE STORMS IS EXPECTED TO
BE DAMAGING STRAIGHT-LINE WINDS...WITH LARGE HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 8, 3:59 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 PM EDT FRI JUN 8 2007

TNZ099-082200-
HAMILTON-
459 PM EDT FRI JUN 8 2007

...STRONG THUNDERSTORMS WERE AFFECTING HAMILTON COUNTY...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
DAYTON TO SIGNAL MOUNTAIN....MOVING EAST AT 20 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

17
Local storm report, Jun 8, 4:02 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT FRI JUN 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
06/08/2007                   RHEA               TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON 16TH AVENUE IN DAYTON.

&&
Local storm report, Jun 8, 4:09 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT FRI JUN 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
06/08/2007                   ROANE              TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

&&
Local storm report, Jun 8, 4:22 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 PM EDT FRI JUN 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     TEN MILE                35.67N 84.67W
06/08/2007                   MEIGS              TN   LAW ENFORCEMENT

            TREES DOWN.

&&
Special weather statement, Jun 8, 4:35 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT FRI JUN 8 2007

TNZ015-016-038>040-070>074-VAZ001-005-082230-
BLOUNT SMOKY
MOUNTAINS-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-LEE-NORTH
SEVIER-NORTHWEST COCKE-NW BLOUNT-SCOTT-SEVIER SMOKY MOUNTAINS-
535 PM EDT FRI JUN 8 2007

...A LINE STRONG THUNDERSTORMS WILL EFFECT BLOUNT...
COCKE...GRAINGER...HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...
LEE...SCOTT AND SEVIER COUNTIES THROUGH 630 PM...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUTLEDGE....MOVING EAST AT 20 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Local storm report, Jun 8, 4:51 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT FRI JUN 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     PAULETTE                36.19N 83.89W
06/08/2007                   UNION              TN   LAW ENFORCEMENT

            TREES DOWN.

&&

The radar

The Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
June 8, 5:15 PM EST to 5:25 PM EST
Where
Lee County, Jonesville
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.680, -83.100

Several trees were downed by thunderstorm winds in and around Jonesville.

Thunderstorm Wind, Scott

When
June 8, 5:30 PM EST to 5:40 PM EST
Where
Scott County, Gate City
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.630, -82.580

Thunderstorm winds downed several trees in the southern half of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36341, 36342.